Colorado, 2019

Wildfire in Colorado, June 18 to 30, 2019

June 18 to 30, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 10 miles southeast of Dove Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 10 miles southeast of Dove Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 10:54 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 10:54 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Tue Jun 18 2019

.SHORT TERM...(Today through Wednesday)
Issued at 249 AM MDT Tue Jun 18 2019

Models haven't initialized so well this morning. Current radar
imagery shows a thin line of showers having formed along the Roan
and Tavaputs, just north of the Book Cliffs and it looks like
more showers will continue to increase over the next few hours.
Either the models go way overboard with precip or with non so it's
all or nothing with regards to the models. At least they all agree
that convection will fire again today as a longwave trough moves
through the area. While there isn't any jet support to speak of,
the ample moisture (forecast PWATs near .75 inches) and lift from
the trough and orographics will be more than able to tap into
instability aloft causing showers and storms to form. Convection
will be very similar to what was seen yesterday with some heavy
rainers, small hail, and gusty outflow winds. The short range
models are hinting at the best convection along the Continental
Divide but with the appropriate ingredients in place, would expect
widespread convection to be the rule today. Overnight, showers,
maybe a storm or two, will continue favoring the northern
mountains and surrounding areas as a weak piece of energy moves
through.

Wednesday, we'll dry out as the next system begins to drop down
from the northwest. Flow becomes west to northwest ushering in
drier conditions as well. Expect some CU buildup over the higher
terrain, maybe a passing shower as well, but nothing to
impressive. With more sun than clouds, expect high temperatures to
jump 5 to 7 degrees.

.LONG TERM...(Wednesday night through Monday)
Issued at 249 AM MDT Tue Jun 18 2019

By Wednesday night, a new trough will dive south through the
northern Rockies. Westerly flow will increase aloft ahead of this
system and surface wind speeds will increase notably by later
Thursday afternoon. Afternoon and evening thunderstorm activity
will increase on Thursday afternoon in northeast Utah and
northwest Colorado as the trough dives southward. A reinforcing
wave is expected to arrive on Friday afternoon and slowly move
through allowing showers and thunderstorms to fire up north Friday
and shift southward on Saturday following the wave. The EC has
come into better alignment with the GFS solution with showing
precip Saturday and drying out on Sunday into Monday. Temperatures
will remain on the cool side inching up towards more normal values
Monday onwards.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1150 AM MDT Tue Jun 18 2019

Showers will remain a bit more persistent across the I-70 corridor
early this afternoon with extensive cloud cover in place due to
morning activity. Thunderstorms are developing already around the
periphery of this cloud deck, across eastern utah mountains and
the southwest Colorado mountains. Expect storms to increase
throughout the afternoon with valleys being impacted after 20Z
through early evening. Brief heavy rain, gusty winds to 40 mph and
small hail possible in stronger storms. Storm activity will wind
down after sunset coming to an end shortly after midnight as drier
air moves in behind. Expect VFR conditions most areas with brief
reduction to IFR under heavier showers/storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...MDA
Hazardous weather outlook, Jun 18, 3:55 AM MST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MDT Tue Jun 18 2019

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MDT Tue Jun 18 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another day of showers and thunderstorms is expected this
afternoon and evening. Main concerns will be heavy rain, small
hail, and some gusty outflow winds. Most convection will die down
shortly after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some gusty winds will increase fire weather concerns on Thursday
for southeastern Utah and southwestern Colorado. Showers and
storms return Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 12:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
132 PM MDT Tue Jun 18 2019

COZ018>020-182000-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
132 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND CENTRAL
SAN MIGUEL COUNTIES UNTIL 200 PM MDT...

At 131 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Norwood to 23 miles west
of Sawpit to 21 miles west of Rico. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of north central
Dolores and central San Miguel Counties.

LAT...LON 3801 10826 3787 10819 3773 10819 3778 10848
      3789 10849 3801 10855
TIME...MOT...LOC 1931Z 278DEG 21KT 3796 10844 3788 10841 3779 10840

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
June 18, 1:00 PM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Doe Canyon Fire began in mid June due to lightning about 10 miles southeast of Dove Creek and grew to 2,560 acres before it was contained in mid July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834813.